Alert archive / South Dakota / River Flood Warnings in 2023

River Flood Warning 24, NWS Sioux Falls, SD

April 11, 2023Brookings County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Apr 11, 2023, 1:00 AM CDT for Brookings County, South Dakota. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Apr 11, 2023, 1:00 AM CDT (06:00 UTC)
Expired
May 2, 2023, 1:00 AM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Medary Creek near Medary (MDYS2).

Action stage
1587 ft
Minor stage
1588 ft
Moderate stage
1589 ft
Major stage
1591 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 10, 10:42 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 10, 10:42 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1042 PM CDT Mon Apr 10 2023

.SHORT TERM...(This Evening through Tuesday)
Issued at 434 PM CDT Mon Apr 10 2023

Key Messages:

1. Warm, dry, and windy conditions will promote near critical to
critical fire weather concerns Tuesday Through Thursday.

2. Increased warmth during the midweek could lead to a few record
low maximums being tied and/or broken. Decreasing snowmelt could
lead to increased river flood risk across parts of the area. Looking
at 12z deterministic guidance

3. Cooler conditions return with another chance for precipitation
this weekend.

--------------------------------------------------------------------

This Evening: Another warm and beautiful day continues as a broad
upper level ridge continues to push into the Northern plains
followed by a slow moving surface ridge. This continues to result in
light and variable winds near the surface mostly across portions of
northwestern IA and southeastern SD. Taking a look at temperatures
across the area, most sites have already reached the mid 60s to low
70s thanks to clear skies, efficient mixing, and weak warm air
advection aloft. Expect temperatures to continue to climb as we head
into the evening hours with highs likely peaking between the mid 60s
and 70s across the area. The mostly clear skies will likely continue
into the overnight hours as winds become more southerly with the
surface ridge passing eastward. A low level jet (LLJ) will begins to
develop across the area overnight bringing breezy southerly to
southwesterly winds to the area tonight. Otherwise, another mild
night is ahead with temperatures only dipping into the mid 40s and
low 50s across the area.

Tuesday: As the upper level ridge continues to slowly push through
the region, another warm and breezy day is expected across the area.
Looking aloft, warm air advection will continue to spread across the
area throughout the day keeping the warming trend alive. 12z
deterministic guidance continues to show the potential for summer-
like temperatures across the area with 925 mb temperatures ranging
from the 18 to 21 degree mark across the area. This combined with
clearer skies, efficient mixing, and southwesterly winds will
promote significantly warm temperatures across the area with highs
expected to be in the mid 70s and low to mid 80s. Unfortunately,
this will also lead to near critical to critical fire weather
conditions across the area mostly due to low RH values between 15
to 25 percent and strong southwest winds with gust between 30 to
40 mph. As a result, the previously issued Fire Weather Watch has
been upgraded to a Red Flag Warning. The warning starts at noon on
Tuesday and goes through 9 pm for portions of southcentral and
southeastern SD, Northwestern IA, and far northeastern NE.

.LONG TERM...(Wednesday through Monday)
Issued at 434 PM CDT Mon Apr 10 2023

Wednesday Through Thursday: As we head into the middle of the week,
near critical to critical fire weather conditions will continue
across parts of the area mostly due to persistent hot, dry, and
windy conditions. With the broad upper level ridge still in place
overhead and clear conditions expected to continue, many areas will
experience their warmest conditions of the week. 12z
deterministic guidance continues to show extremely warm 925
temperatures between 25 to 30 degrees aloft. This along with super
mixing with likely result in highs that will range between the
mid 70s and 80s across the region. After talking with neighbors,
decided to hold off on a fire weather watch for this period with
the main reason being uncertainty between the placement of
ingredients across the area. This will likely be reassessed
tonight into tomorrow morning.

Friday Through Saturday: By the start of the weekend, we'll finally
break out of hot and mixy pattern as our attention shifts to the
Rockies. A well agree upon upper level trough will likely get
ejected from into the central and upper plains on Friday bringing
our next chances for rain. 12z deterministic guidance continues to
be in fairly good agreement that there will be bring a fairly
significant cold push aloft. This will likely drop our
temperatures back to seasonal conditions with 40s to low 60s
expected for most areas. Looking into overall amounts, Ensemble
guidance continues to show medium to high (40-60 percent)
probabilities of QPF exceeding 0.10 of an inch though. However,
the more likely chance for rain will likely set up along and west
of the James River. Timing continues to be uncertain, but we'll
continue to monitor the trends across the area.

Sunday Through Monday: Any lingering showers activity will continue
to dissipate throughout the day on Sunday as the main wave continues
to push eastward into the Great Lakes Region. On the backside of
this system, the low level jet (LLJ) will intensify throughout the
day bringing another round of strong northwesterly winds to the
region. Wind gusts between 30-35 mph will be possible. Lingering
cold air advection (CAA) behind the system, will lower temperatures
closer to our seasonal normals with highs peaking in the upper 40s
to 50s and lows returning to the upper 20s and lower 30s. Quieter
conditions return overnight as cloud cover continues to decrease
from west to east. Looking aloft, an upper level ridge will move
into the region on Monday replacing the departing trough. Quiet and
seasonable conditions are expected to continue through at least the
midweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1034 PM CDT Mon Apr 10 2023

VFR through the period, with high clouds prevailing. HREF is still
hinting at the potential for some patchy fog along/east of I-29,
where winds may become the lightest. This would most likely be in
the valleys and for areas with greatest snow melt, should fog
form at all.

Increasing LLJ tonight will lead to LLWS at KHON, with LLWS
possible again area wide toward the end of the period. Directional
shear would be the main concern, but speed shear could be an issue
if gusts diminish. Otherwise, expect south/southwesterly winds
gusting to around 35 knots by Tuesday afternoon/evening.

&&

.FIRE WEATHER...
Issued at 434 PM CDT Mon Apr 10 2023

Fire Weather: After a much needed break from fire weather concerns
today, things quickly ramp up Tuesday through Thursday across a
significant chunk of our forecast area. Areas with lingering snow
pack or recent snow melt will be less likely to be affected.
However, any areas that has been snow free for several days will see
near critical to critical fire weather conditions develop towards
the middle of the week. After further collaboration with neighbors,
the Fire Weather Watch that was in place for Tuesday has been
upgraded to a Red Flag Warning starting at noon on Tuesday. This is
mostly due to humidity levels as low as 15 to 25 percent, strong
southwest winds with gusts between 30 to 40 mph, and warmer
temperatures in the mid to upper 80s.

These conditions will likely persists into Wednesday and Thursday at
least across portions of northwestern IA, far southeastern SD, and
far northeast NE. Areas further to the north and northeast continue
to be a bit more uncertain due to higher RH levels and lighter winds
in parts of the area. Another round of precipitation moves into the
area this weekend giving us some brief relief from immediate fire
weather concerns.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon to 9 PM CDT Tuesday for SDZ050-
     052>054-057>071.

MN...None.
IA...Red Flag Warning from noon to 9 PM CDT Tuesday for IAZ001>003-
     012>014-020>022-031-032.

NE...Red Flag Warning from noon to 9 PM CDT Tuesday for NEZ013-014.

&&

SHORT TERM...Gumbs
LONG TERM...Gumbs
AVIATION...SG
FIRE WEATHER...Gumbs
Hazardous weather outlook, Apr 10, 5:23 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
523 PM CDT Mon Apr 10 2023

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-052>054-057>071-
112230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn-Miner-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
523 PM CDT Mon Apr 10 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Minor to localized moderate river flooding continues, mainly along
the Big Sioux and Rock Rivers, as well as their tributary creeks.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty south to southwest winds, combined with well above normal
temperatures and low humidity levels, return Tuesday through
Thursday. These conditions result in very high to extreme fire
danger across snow-free areas.

Minor to localized moderate river flooding will continue through mid
to late week, especially along the Big Sioux and Rock Rivers, and
their tributary creeks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-055-056-112230-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Lake-Moody-
523 PM CDT Mon Apr 10 2023

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Tonight.

Minor to localized moderate river flooding continues, mainly along
the Big Sioux and Rock Rivers, as well as their tributary creeks.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty south to southwest winds, combined with warming afternoon
temperatures and lowering humidity levels, return Tuesday through
Thursday. These conditions may result in high to very high fire
danger across snow-free areas on those days.

Minor to localized moderate river flooding will continue through mid
to late week, especially along the Big Sioux and Rock Rivers, and
their tributary creeks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:57 AM CDTRiver Flood WarningFSDMinnehaha12 days
Apr 11, 3:15 AM CDTRiver Flood WarningFSDBrookings, Hamlin14 days
Apr 11, 3:15 AM CDTRiver Flood WarningFSDLincoln, Minnehaha8 days
Apr 11, 4:19 PM CDTFire Weather WatchFSDBon Homme, Hutchinson, Lincoln, Turner, Yankton11 hr
Apr 11, 4:19 PM CDTRed Flag WarningFSDClay, Lincoln, Union, Yankton28 hr

Nearby

River Flood Warnings in South Dakota, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.